Bad taste side effect of Paxlovid, COVID-19 treatment: what it looks like

  • Paxlovid, which is licensed to treat COVID-19, can cause dysgeusia, or bad taste.
  • Paxlovid contains ritonavir, a part of some HIV treatments that is known to cause this side effect.
  • There are no good solutions to mask the taste, and patients must be prepared to put up with it.

At first, Meghan Morris thought her slight cough was her


asthma

to act. She had just returned to New York from a friend’s wedding in Chicago and attributed it to staying up late in a crowded bar for the afterparty. Additionally, she had tested negative for COVID and had been double-vaccinated and boosted.

But on the Tuesday after the wedding, Morris, a senior correspondent at Insider, experienced worsening coughs, trouble concentrating, headaches and fatigue. This time a COVID test came back positive – just as it had for around 20 other wedding attendees.

Morris does not regret his trip, but as asthmatic, she feared that the disease would become serious.

So Morris asked his primary care doctor for a prescription for Paxlovid, which the FDA authorized for emergency use in December. The antiviral drug can reduce the risk of hospitalization in high-risk patients. It consists of two drugs packaged in three tablets, which are taken twice a day for five days.

Morris swallowed his first dose on Wednesday evening.

“I immediately thought something was wrong with my mouth because it tasted so bad,” she said. “I felt like the back of my mouth was emitting a metallic flavor.”

Morris suffered from dysgeusia, the medical term for a bad taste in the mouth. It’s a known side effect of ritonavir, one of the two drugs that make up Paxlovid, but not one that Morris was expecting — nor one she couldn’t find a solution for.

“In the grand scheme of things, of course, I’d rather have a bad taste in my mouth than have the bad side effects of COVID for several more days,” she said. “So the end definitely justified the means, but it wasn’t a pleasant experience.”

Paxlovid side effects may be more common than those recorded in studies

In the clinical test which led to the approval of Paxlovid, researchers found that 5.6% of the 1,120 patients who received the drug suffered from dysgeusia. Pfizer’s patient file notes the potential side effect, but the medicine package does not include it, The Atlantic’s Rachel Gutman reported.

A Pfizer spokesperson told him that “most events were mild” and that “very few patients discontinued the study as a result.” (Pfizer did not respond to Insider’s request for comment.)

But Morris’s informal poll of friends and other stories suggest it’s more prevalent – and more than just unpleasant.

“I imagine it tastes like grapefruit juice mixed with soap,” Anna Valdez, a nursing professor in Sonoma Valley, Calif., told Gutman.

Ritonavir was once used as a stand-alone treatment for HIV and is now used to support other medications” efficiency. Atlanta HIV researcher Dr. Melanie Thompson said it was “a very common side effect” during an Infectious Diseases Society of America press briefing on Friday.

“For people with HIV who may end up taking ritonavir every day for a really long time, that’s a big deal,” Thompson said.

It’s unclear what’s causing this, but Gutman has come up with a few theories. Our tongues are more primed to detect bitterness than other flavor profiles, and both substances in Paxlovid are bitter. The sensation could also be that our bodies are sensing chemicals, which is a different sensation from taste, experts told him.

Be prepared for side effects when taking the drug

Attempts to mask the sensation fall flat, Thompson said.

Morris, for one, has tried brushing his teeth with baking soda and water right after his doses, and drinking all kinds of flavored water. She even tried taking the pills with a dollop of chocolate syrup, at the suggestion of a friend.

The treat “was delicious,” she said, “but I felt it had nothing to do with the taste.” She found that the sensation was even worse with dairy products, so she made sure to eat her breakfast containing milk before her first dose. “In the end, I found I just had to suck it off,” she said.

Thompson said the best thing clinicians can do is tell patients to expect dysgeusia when prescribing Paxlovid. “When you tell patients about a potential side effect and it’s happening, they’re more likely to say, ‘OK, I heard about it, I can handle it,’ rather than thinking it’s happening. something terrible is happening,” she said. .

It is also important for patients to be aware of this so that they do not mistake it for a side effect of COVID-19.

“We all know COVID can cause a change or loss of sense of taste, so people are prepared for that. Then they start taking Paxlovid and ‘Oh no, it happened,'” Jason Gallagher, MD pharmacy and a clinical professor at Temple University, said during the briefing. “It’s actually the medicine, and it will go away.”

Comments are closed.